- Phenobarbital is a medication that is used to control and prevent seizures.
- Pets requiring a phenobarbital level test need to have a blood sample drawn at the hospital.
- The test measures the level of phenobarbital in the blood to determine if the dose is within the correct range to prevent seizures without causing harmful side effects.
- Long-term phenobarbital use can result in liver damage.
- In pets with phenobarbital toxicosis, the medication should be discontinued.
What Is a Phenobarbital Level Test?
Animals that have seizures are often given phenobarbital to help control and prevent seizure activity. Many animals, especially those with epilepsy, require lifelong therapy with phenobarbital. Because animals can absorb and metabolize this medication differently, it’s important to monitor blood levels on a regular basis.
To check the phenobarbital level, your veterinarian will draw a blood sample from your pet. This can be done on an outpatient basis. The blood sample is usually sent to an outside laboratory for analysis, and the results are typically available within a few days.
When Do Pets Need This Test?
Once phenobarbital therapy is initiated, it usually takes a few weeks for the medication to build up to a therapeutic level in the blood. Most veterinarians recommend that a phenobarbital level test be performed 2 to 4 weeks after the pet begins receiving the medication. Additional phenobarbital level tests may be required:
- Every 6 months if seizures are controlled
- More often, if breakthrough seizures occur
- Two to 4 weeks after any dose change
- If signs of phenobarbital toxicosis occur
What Are the Signs of Phenobarbital Toxicosis?
When pets first begin receiving phenobarbital, they may experience side effects such as drowsiness, anxiety, increased drinking and urination, increased appetite, and lack of coordination. These signs usually subside within 2 to 4 weeks. If these signs do not resolve or if the signs are severe, a phenobarbital level test should be performed.
While phenobarbital can be extremely helpful in controlling seizures, this medication can be harmful to the liver. If your pet has been prescribed phenobarbital, your veterinarian will recommend regular blood tests to monitor liver function.
However, pet owners should be on alert for signs of liver toxicosis, such as vomiting, diarrhea, loss of appetite, and a yellow tint to the skin, eyes, or gums. If you notice any of these signs in your pet, contact your veterinarian immediately.
How Is Phenobarbital Toxicosis Treated?
If a pet experiences signs of toxicosis, phenobarbital should be discontinued and replaced with another anti-seizure medication. Depending on the severity of the signs, the pet may need to be hospitalized for fluid therapy and other supportive treatments.